Alert archive / North Carolina / Red Flag Warnings in 2006

Red Flag Warning 4, NWS Raleigh, NC

April 7, 200613 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Apr 7, 2006, 2:41 PM EDT for 13 counties in North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2006, 2:41 PM EDT (18:41 UTC)
Expired
Apr 7, 2006, 8:00 PM EDT
In force
5 hr
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Cumberland County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 071841
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT FRI APR 7 2006

...DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN HALF OF
CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING...

.BREEZY SOUTHWEST WINDS AND VERY DRY WARM AIR NEAR THE SURFACE
HAS CREATED DANGEROUS FIRE WEATHER CONDITIONS ACROSS SECTIONS OF
THE SOUTHERN PIEDMONT...SANDHILLS AND SOUTHERN COASTAL PLAIN THIS
AFTERNOON. THESE CONDITIONS WILL PERSIST THROUGH EARLY EVENING
AFTER WHICH THE RELATIVE HUMIDITY LEVELS WILL BE IN THE INCREASE.


NCZ042-073>078-083>086-088-089-080000-
/O.NEW.KRAH.FW.W.0004.060407T1841Z-060408T0000Z/
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
241 PM EDT FRI APR 7 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

BREEZY SOUTHWEST WINDS GUSTING AROUND 30 MPH ALONG WITH MINIMUM
RELATIVE HUMIDITY READINGS BETWEEN 20 AND 25 PERCENT HAVE
RESULTED IN DANGEROUS FIRE WEATHER CONDITIONS. DUE TO TEMPERATURES
IN THE LOWER 80S AND VERY DRY FUEL LEVELS...EXPLOSIVE FIRE
DEVELOPMENT IS POSSIBLE. THIS IS A VERY DANGEROUS SITUATION.
IMMEDIATELY REPORT ANY GRASS OR BRUSH FIRE TO THE LOCAL FIRE
DEPARTMENT AS SOON AS POSSIBLE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

WSS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 7, 2:30 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 7, 2:30 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT FRI APR 7 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

GFS APPEARS TO BE HANDLING CONVECTION ACROSS WESTERN SECTIONS OF
TN/KY BETTER THAN NAM AT 18Z. EXTRAPOLATION OF MODEL SUGGEST
CONVECTION THREAT INCREASING ACROSS NW SECTIONS OF CENTRAL NC AFTER
06Z. THUS DELAYED POP INITIATION A FEW HOURS FROM PREVIOUS FORECAST.
OTHERWISE EXPECT MILD AND BREEZY CONDITIONS OVERNIGHT.

SATURDAY...A LINE OF CONVECTIVE SHOWERS IS EXPECTED TO CROSS THE
MOUNTAINS NEAR DAYBREAK...AND WILL CONTINUE EAST DURING THE LATE
MORNING...EARLY AFTERNOON HOURS. INITIALLY...INSTABILITY WILL BE
LIMITED ACROSS THE WESTERN CWA DUE TO TIMING...HOWEVER RR QUAD
DIVERGENCE REGION...INCREASING PVA...AND 850 JET WILL SUSTAIN
WIDESPREAD SHOWERS WITH SCATTERED THUNDER. FURTHER DESTABILIZATION
IS EXPECTED WITH THE LINE OF CONVECTION  BECOME BETTER ORGANIZED
FROM 15-18Z AS THE LINE MOVES EAST INTO THE CENTRAL PIEDMONT AND
COASTAL PLAIN REGION AND ENCOUNTERS HIGHER DEWPOINT AIR.
SBCAPE OF 1500-2000 J/KG...50-65KT 0-6KM DEEP SHEAR...AND
MID-LEVEL LAPSE RATES 6 TO 7...WILL SUPPORT STRONG UPDRAFTS CAPABLE
OF PRODUCING LARGE HAIL (WET BULB  9.5-10.3KFT) AND DAMAGING WIND
GUSTS. SPCS CURRENT SLIGHT RISK OUTLOOK AREAS ALONG AND EAST OF
I-95 LINES UP WELL WITH ABOVE PARAMETERS. TORNADO RISK APPEARS
MINIMAL...HOWEVER LOW-LEVEL SHEAR/HELICITY COULD BE ENHANCED BY THE
DEVELOPMENT OF A MESO-LOW THAT BOTH THE GFS/NAM ARE INDICATING WILL
DEVELOP. STORMS SHOULD BE EXITING THE EASTERN CWA BY 21Z WITH
RESIDUAL SHOWERS ENDING WEST TO EAST BY 03Z. WILL CONTINUE TREND OF
MOST HIGHS TO OCCUR EARLY IN THE DAY. GRADUAL CLEARING FROM WEST TO
EAST OVERNIGHT WITH LOWS 40 TO 45.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

MODERATING AIRMASS THROUGH THE PERIOD AS CANADIAN HIGH BUILDS OVER
THE MID ATLANTIC REGION AND THEN OFF THE EAST COAST BY MIDWEEK. NO
SIGNIFICANT RAINFALL EXPECTED WITH LATE WEDNESDAY/EARLY THURSDAY
SYSTEM WITH ABSENCE OF GULF OR ATLANTIC MOISTURE FEED AND DYNAMICS
CONFINED TO THE NORTH. WARMER THURSDAY AND FRIDAY AS AMPLIFYING MID
AND UPPER RIDGE BUILDS OVER THE EASTERN SEABOARD.

&&

.AVIATION...

VFR CONDITIONS THROUGH 10Z AS CEILINGS REMAIN AOA 8K FT AND
VISIBILITY IS UNRESTRICTED. LOW LEVEL AIRMASS WILL REMAIN WELL MIXED
WITH SUSTAINED S-SW WIND 15-20KTS THROUGH EARLY EVENING...GRADUALLY
DECREASING TO 10-15KTS AFTER 01Z.

APPROACHING COLD FRONT WILL INCREASE THREAT FOR CONVECTION ACROSS
THE INT/GSO TERMINALS BY 10Z...AND ACROSS RDU TERMINAL BY 14Z.
CONVECTION WILL LIKELY HOLD OFF AT FAY AND RWI UNTIL 16Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR/WSS
LONG TERM...LOCKLEAR
AVIATION...WSS
Hazardous weather outlook, Apr 7, 5:17 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
517 AM EDT FRI APR 7 2006

NCZ007>011-021>028-038>041-043-073>076-083-084-080930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
517 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A RISK OF HIGHER FIRE DANGER TODAY AS IT WILL BECOME
QUITE BREEZY ACROSS THE AREA LATER THIS MORNING CONTINUING INTO
THE EARLY EVENING. SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS UP
35 MPH CAN BE EXPECTED. EVENTHOUGH MINIMUM RELATIVES BETWEEN 33
TO 38 PERCENT ARE EXPECTED...THESE BREEZY CONDITIONS ALONG WITH FUEL
MOISTURE REMAINING QUITE LOW IN LEAVES...BRUSH AND GRASSES...ANY
IGNITION COULD RESULT IN RAPID SPREAD OF WILD FIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...
WIDESPREAD SHOWERS AND A CHANCE FOR THUNDERSTORMS ARE EXPECTED OVER
THE AREA...MAINLY THROUGH EARLY AFTERNOON. THERE IS THE POTENTIAL
THAT AN ISOLATED STORM OR TWO MAY APPROACH SEVERE LIMITS.

SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NCZ042-077-078-085-086-088-089-080930-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
517 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A RISK OF HIGHER FIRE DANGER TODAY AS IT WILL BECOME
QUITE BREEZY ACROSS THE AREA LATER THIS MORNING CONTINUING INTO
THE EARLY EVENING. SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS UP
35 MPH CAN BE EXPECTED. EVENTHOUGH MINIMUM RELATIVES BETWEEN 33
TO 38 PERCENT ARE EXPECTED...THESE BREEZY CONDITIONS ALONG WITH FUEL
MOISTURE REMAINING QUITE LOW IN LEAVES...BRUSH AND GRASSES...ANY
IGNITION COULD RESULT IN RAPID SPREAD OF WILDFIRE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER
THE AREA AHEAD OF A STRONG COLD FRONT THAT WILL MOVE THROUGH FROM
MIDDAY INTO THE AFTERNOON. THERE IS THE POTENTIAL FOR A FEW
STORMS TO BECOME SEVERE ESPECIALLY DURING THE TIME OF FRONTAL PASSAGE.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Apr 7, 9:06 AM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
906 AM EDT FRI APR 7 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-072200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
906 AM EDT FRI APR 7 2006

...HIGH FIRE WEATHER DANGER TODAY ACROSS CENTRAL NORTH CAROLINA...

SOUTHWEST WINDS WILL BECOME GUSTY LATER THIS MORNING AND CONTINUE
THROUGH THE AFTERNOON. SOUTHWEST WINDS WILL GUST AT TIMES AROUND
30 MPH. THE GUSTY WINDS COUPLED WITH VERY DRY FUEL MOISTURE WILL
RESULT IN AN INCREASE RISK OF FIRE DANGER ACROSS CENTRAL NORTH CAROLINA.

ONE FACTOR THAT WILL PREVENT FIRES FROM GETTING OUT OF HAND WILL
BE THE RELATIVE HUMIDITY. RELATIVE HUMIDITY VALUES THIS AFTERNOON ARE
FORECAST TO BE AROUND 35 PERCENT. NORMALLY...RELATIVE HUMIDITY LEVELS
AT OR BELOW 25 PERCENT RESULTS IN EXTREME FIRE DANGER.

BURNING OF BRUSH OR TRASH SHOULD NOT BE ATTEMPTED TODAY. DISCARDED
CIGARETTES ARE ONE OF THE MAIN CAUSES OF BRUSH FIRES. THUS...DO
NOT CARELESSLY DISCARD BURNING CIGARETTES. IF YOU SEE A GRASS OR BRUSH
FIRE IN YOUR AREA...CONTACT THE LOCAL FIRE DEPARTMENT IMMEDIATELY.

WSS

Nearby

Red Flag Warnings in North Carolina, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.